MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK
Model Number 48345T-01
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/22/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The sureform 45 reload accessory was analyzed and found to have a knife exposed within the knife track, and a firing failure was observed during in-house observations and log review.The reload was partially disassembled for a visual inspection.Additional observations not reported by the site revealed that the reload was partially fired and disassembled in-house.The cartridge appeared to be damaged within the knife track and near the pusher damage locations.Upon a visual inspection, the staples that were still present on the deployed pushers were found to be malformed.The staples were not found to be fully formed.The reload was found to have pusher damage on the pushers with the malformed staples.The complaint was confirmed by failure analysis.A review of the logs for the sureform 45 stapler associated with this event has been performed by an intuitive surgical, inc.(isi) afa.The following additional information was provided: logs show pn 480545-04, ln l10230330-0566, was installed on the system 12x and fired 10 reloads (6 blue, 2 white, 1 green, 1 black, in that order).On installs 1-5, the first clamp was successful, and the firings were each completed with no pauses for compression.On installs 6 and 7, no clamping or firing was performed.On install 8, the user was prompted to manually select the reload color, due to not firing on the previous install.The blue reload was selected.On installs 8-10, the first clamp was successful, and the firings were each completed with no pauses for compression.On install 11, the first clamp attempt was incomplete, stopping at ~62% completion.The next 2 clamp attempts were successful but were followed by a firing failure.The firing stopped at ~48% completion.After a duration of ~24 seconds.Peak torque was measured at 694 n.On install 12, the first clamp was successful but was followed by a firing failure.The firing stopped at ~51% completion, after a duration of ~34 seconds.The user then initiated force fire, however, that also resulted in a failure at ~63% completion.This failure resulted in error code 22030 in the logs.The instrument was then removed and not used in the procedure again.There were no additional stapler-related errors in the logs.Blank mdr fields: the missing patient information in sections b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the surgeon was unable to complete the staple fire.The surgeon tapped the blue pedal to unclamp then removed the stapler.There was a ¿warning blade may be exposed¿ message.The procedure was completed with no reported injury.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The reload was analyzed further.This reload was returned partially fired, with the blade exposed from the surface of the reload.The blade stopped traveling at approximately 60% of the way down the reload, which aligns with the approximately 63% completion for the force fire event shown in the procedure logs.The reload was returned with the stapler used in the procedure.The stapler was investigated and found to have no abnormalities or issues, and the failure was not replicated through in-house testing.Inspection of the reload revealed no shuttle damage and only one minor indentation to the blade cutting edge.Severe inner cartridge damage was observed at the proximal end knife track on either side of the reload.The surface of the cartridge had multiple indentations and scratches, correlating to the damage to the pushers.Additionally, the surface near the blade stopping point and where the malformed lodged staples were located appears to be crushed.Pusher damage was observed on a few pushers on the left side of the reload only.The pushers were found to have deformed edges.Additionally, malformed staples were observed to still be remaining in their pusher pockets.The crushed/damaged cartridge surface, pusher damage, and malformed staple may all be related to the high firing forces during the firing sequence.Malformed staples can occur as the pushers become damaged and do not properly hit the anvil pockets.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18133603
Report Number2955842-2023-20195
Device Sequence Number12700869
Product Code GDW
UDI-Device Identifier10886874117115
UDI-Public(01)10886874117115(10)NA
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345T-01
Device Catalogue Number48345T
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer12/05/2023
Initial Report FDA Received Date11/14/2023
Supplement Report FDA Received Date12/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age59 YR
Patient SexMale
Patient Weight82 KG
Patient EthnicityNon Hispanic
Patient RaceWhite